NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, January 18, 2017
Urticaria Caused by Fertomid
Hi! I am a 28year old women. I want to fall pregnant and since my menstrual cycle is very irregular since stopping Mercilon (contraceptive pill) a year ago, my gyno suggested taking fertomid. I took Fertomid (generic of Clomid) on day 4-8 of my cycle (now about 24 days ago). The past 10 days I had a very bad breakout of hives (first time in my life). It started on my forehead and spreaded to my neck, back and limbs. Very itchy, not really sore. Mostly round shaped with red border around. Can have swelling in the whole area and it feels warm.
Gyno says it is propably not related to the Fertomid as the hives only started 10 days ago.
My GP injected me with cortizone and Phenergan three days ago. The hives was completely gone the next morning, but by the following night started again. I took a Phenergan tablet, which helped but it is worse again this morning even though I did take a tablet again last night.
Can it be that my hives are pregesterone/hormone related. I am also experiencing hot flushes, can this increase in temprature cause the hives? It is summer now where I live, very hot! I have tried changing shampoo, washing powder etc and nothing in my diet is different from previously. So don`t think this can be the cause.
I went for a pregnancy test on day 25 of my cycle, this was probably a bit to soon, but in any case it was negative.
Any help or suggestions will be appreciated.
Hives is often a result of an allergic reaction to a medication or food. It is unlikely that you are allergic to Fertomid, since an allergic reaction does not occur 2 weeks after taking a medication. It is more likely that you are allergic to some other medication that you took at the time of the reaction or some food that you ate at that time. If the hives recur, you should have a careful evaluation by an allergist. It is rare to be allergic to one of your own hormones, such as progesterone. If this is the case, you would be expected to have an allergic reaction during the last two weeks of every menstrual cycle. If you do not, it is extremely unlikely that you are allergic to progesterone.
William W Hurd, MD
Professor of Reproductive Biology
School of Medicine
Case Western Reserve University